The Journal of Geometric Analysis

, Volume 25, Issue 2, pp 1108–1131 | Cite as

On Plane Cremona Transformations of Fixed Degree

  • Cinzia BisiEmail author
  • Alberto Calabri
  • Massimiliano Mella


We study the quasi-projective variety \(\operatorname{Bir}_{d}\) of plane Cremona transformations defined by three polynomials of fixed degree d and its subvariety \(\operatorname{Bir}_{d}^{\circ}\) where the three polynomials have no common factor. We compute their dimension and the decomposition in irreducible components. We prove that \(\operatorname{Bir}_{d}\) is connected for each d and \(\operatorname{Bir}_{d}^{\circ}\) is connected when d<7.


Plane Cremona transformations Homaloidal nets De Jonquières transformations 

Mathematics Subject Classification




It is a pleasure to thank Ciro Ciliberto for the reference in Enriques–Chisini. Furthermore, we thank the anonymous referee for a thorough reading, suggestions, and remarks that improved the paper, in particular for pointing out a mistake in Definition 17.


  1. 1.
    Alberich-Carramiñana, M.: Geometry of the Plane Cremona Maps. Lecture Notes in Mathematics, vol. 1769. Springer, Berlin (2002) CrossRefzbMATHGoogle Scholar
  2. 2.
    Andreatta, M., Mella, M.: Morphisms of projective varieties from the viewpoint of minimal model theory. Warsawa: Polska Akademia Nauk. Instytut matematyczny, 72 pp. Dissertationes Mathematicae 413 (2003) Google Scholar
  3. 3.
    Bisi, C.: On commuting polynomial automorphisms of \(\mathbb{C}^{2}\). Publ. Mat. 48(1), 227–239 (2004) CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Bisi, C., Calabri, A., Mella, M.: On dynamical behaviour of plane Cremona transformations with applications. Preprint Google Scholar
  5. 5.
    Blanc, J.: Elements and cyclic subgroups of finite order of the Cremona group. Comment. Math. Helv. 86(2), 469–497 (2011) CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Blanc, J., Furter, J.-P.: Topologies and structures of the Cremona groups. Ann. Math. 178(3), 1173–1198 (2013) CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Campillo, A., Olivares, J.: A plane foliation of degree different from 1 is determined by its singular scheme. C. R. Acad. Sci. Paris 328, 877–882 (1999) CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Campillo, A., Olivares, J.: Special subschemes of the scheme of singularities of a plane foliation. C. R. Acad. Sci. Paris, Ser. I 344, 581–585 (2007) CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Cantat, S., Lamy, S.: Normal subgroups in the Cremona group. Acta Math. 210(1), 31–94 (2013). With an appendix by Yves de Cornulier. CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Cerveau, D., Déserti, J.: Transformations birationnelles de petit degré. Cours Spécialisés, Société Mathématique de France, Volume 19, to appear. arXiv:0811.2325
  11. 11.
    Cerveau, D., Déserti, J., Garba Belko, D., Meziani, R.: Géométrie classique de certains feuilletages de degre deux. Bull. Braz. Math. Soc., New Ser. 41(2), 161–198 (2010) CrossRefzbMATHGoogle Scholar
  12. 12.
    Cerveau, D., Lins Neto, A.: Irreducible components of the space of holomorphic foliations of degree 2 in \(\mathbb{CP}^{n}\), n⩾3. Ann. Math. (2) 143(3), 577–612 (1996) CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Cukierman, F., Pereira, J.V., Vainsencher, I.: Stability of foliations induced by rational maps. Ann. Fac. Sci. Toulouse Math. (6) 18(4), 685–715 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Déserti, J.: Some properties of the Cremona group. In: Ensaios Matemáticos, vol. 21. Sociedade Brasileira de Matemática, Rio de Janeiro (2012) Google Scholar
  15. 15.
    Dolgachev, I.: Classical Algebraic Geometry: a modern view. Cambridge University Press, Cambridge (2012) CrossRefGoogle Scholar
  16. 16.
    Dolgachev, I., Iskovskikh, V.A.: Finite subgroups of the plane Cremona group. In: Algebra, Arithmetic, and Geometry. Progress in Math., vol. I, vol. 269, pp. 443–548. Birkhäuser, Basel (2009). In honor of Y.I. Manin CrossRefGoogle Scholar
  17. 17.
    Edo, E., Furter, J.-P.: Some families of polynomial automorphisms. J. Pure Appl. Algebra 194, 263–271 (2004) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Enriques, F., Chisini, O.: Lezioni Sulla Teoria Geometrica Delle Equazioni e Delle Funzioni Algebriche, 4 vols. Zanichelli, Bologna (1985) Google Scholar
  19. 19.
    Fogarty, J.: Algebraic families on an algebraic surface. Am. J. Math. 90, 511–521 (1968) CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Fogarty, J.: Algebraic families on an algebraic surface. II. The Picard scheme of the punctual Hilbert scheme. Am. J. Math. 95, 660–687 (1973) CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Friedland, S., Milnor, J.: Dynamical properties of plane polynomial automorphisms. Ergod. Theory Dyn. Syst. 9, 67–99 (1989) CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Furter, J.-P.: On the variety of automorphisms of the affine plane. J. Algebra 195, 604–623 (1997) CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Furter, J.-P.: On the length of polynomial automorphisms of the affine plane. Math. Ann. 322, 401–411 (2002) CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Furter, J.-P.: Plane polynomial automorphisms of fixed multidegree. Math. Ann. 343, 901–920 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Gizatullin, M.: Defining relations for the Cremona group of the plane. Math. USSR Izv. 21(2), 211–268 (1983) CrossRefzbMATHGoogle Scholar
  26. 26.
    Hudson, H.P.: Cremona Transformations in Plane and Space. Cambridge University Press, Cambridge (1927) zbMATHGoogle Scholar
  27. 27.
    Iarrobino, A.: Punctual Hilbert schemes. Bull. Am. Math. Soc. 78, 819–823 (1972) CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Jung, H.W.E.: Ober ganze birationale Transformationen der Ebene. J. Reine Angew. Math. 184, 161–174 (1942) MathSciNetGoogle Scholar
  29. 29.
    Mattuck, A.: On the symmetric product of a rational surface. Proc. Am. Math. Soc. 21, 683–688 (1969) CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Nguyen Dat, D.: Groupe de Cremona. PhD thesis, Université de Nice-Sophia Antipolis (2009) Google Scholar
  31. 31.
    Shafarevich, I.R.: On some infinite dimensional groups. Rend. Mat. Appl. (Roma) 25, 208–212 (1966) MathSciNetGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2013

Authors and Affiliations

  • Cinzia Bisi
    • 1
    Email author
  • Alberto Calabri
    • 1
  • Massimiliano Mella
    • 1
  1. 1.Dipartimento di Matematica e InformaticaUniversità di FerraraFerraraItalia

Personalised recommendations